Kentucky, 2012

Wildfire in Kentucky, August 11, 2012

August 11, 2012 · NWS PAH · 1 event in 1 county or zone

A large brush fire scorched about 250 acres in the Land Between The Lakes National Recreation Area. The fire occurred on the northern end of the recreation area, sending heavy smoke across the community of Grand Rivers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large brush fire scorched about 250 acres in the Land Between The Lakes National Recreation Area. The fire occurred on the northern end of the recreation area, sending heavy smoke across the community of Grand Rivers. About a half dozen fire departments from Lyon and Livingston Counties, along with state and federal fire agencies, battled the blaze. A few roads were closed, including the main highway providing access to the recreation area. Heavy smoke forced some people out of campgrounds, but none were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 11, 11:11 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 11, 11:11 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1211 PM CDT SAT AUG 11 2012

.UPDATE...
ISSUED AT 1206 PM CDT SAT AUG 11 2012

UPDATED AVIATION SECTION FOR 18Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 208 AM CDT SAT AUG 11 2012

WITH SURFACE HIGH PRESSURE SETTLING ACROSS THE TN RIVER VALLEY...WE
SHOULD SEE ANOTHER PLEASANTLY MILD DAY TODAY WITH HIGHS IN THE 80S
AND DEW POINTS LARGELY IN THE 50S.

AS THE HIGH SHIFTS EAST TONIGHT...AND OUR NEXT WEATHER SYSTEM
DEVELOPS/TAKES SHAPE ACROSS THE HIGH PLAINS...WE DEVELOP A SLY
RETURN FLOW THAT SHOULD HELP WARM/MOISTEN AND DESTABILIZE THE
ATMOSPHERE ON SUNDAY. HIGHS WILL REACH TOWARD 90 AND DEW POINTS
WILL START TO CLIMB BACK INTO THE 60S BY SUNDAY NIGHT. THAT'S WHEN
WARM ADVECTION POPS START TO CREEP INTO THE FORECAST FOR THE WRN
1/2 OF THE FA AS WELL.

ALL THIS SETS THE STAGE FOR SYSTEM PASSAGE MONDAY. WITH VARIOUS
MODELS PROGGING THE BULK OF THE SYSTEM THRU DURING THE PEAK
HEATING HOURS OF THE AFTERNOON...WE'LL SEE A DESTABILIZED LOWER
TROP TO HELP INITIATE CONVECTION...WITH 30-35 KT UPPER LEVEL WLYS
HELPING TO SUSTAIN IT. A HAIL/WIND THREAT IS OUTLOOKED SLGT RISK
BY SPC FOR MON AFTERNOON-EVENING. THEN WE'LL SEE POPS END WEST TO
EAST MON NIGHT WITH SYSTEM PASSAGE/FROPA.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 208 AM CDT SAT AUG 11 2012

ZONAL TO NORTHWEST FLOW ALOFT WILL PREVAIL THROUGH MUCH OF NEXT
WEEK. BEHIND THE PASSAGE OF A COLD FRONT MONDAY NIGHT...A PERIOD OF
DRY WEATHER IS EXPECTED TUESDAY AND WEDNESDAY ACROSS MUCH OF THE
AREA. THE AIR MASS BEHIND THE FRONT SHOULD SERVE TO KEEP A LID ON
TEMPERATURES TUESDAY. HOWEVER...MOS GUIDANCE STILL APPEARS TO HAVE A
COOL BIAS...SO WILL GO ABOVE MOS BY 3 TO 4 DEGREES BOTH TUESDAY AND
WEDNESDAY. WEDNESDAY MAY TURN OUT TO BE WARMEST DAY OF THE WEEK...AS
HIGHS NEAR THE 90 DEGREE MARK.

MODELS REMAIN IN GENERAL AGREEMENT THAT AN UNSETTLED WEATHER PATTERN
WILL TAKE HOLD LATE IN THE WEEK...BUT TIMING IS QUITE UNCERTAIN AT
THIS POINT. LATEST GUIDANCE SUGGESTS MUCH OF WEDNESDAY WILL REMAIN
DRY...EXCEPT FOR PERHAPS LOCATIONS WEST OF THE MISSISSIPPI RIVER.
MOST OF THE PRECIPITATION LATE WEDNESDAY INTO THE FIRST PART OF
THURSDAY WILL BE IN RESPONSE TO A DEVELOPING WARM ADVECTION PATTERN
AS A WARM FRONT MOVES THROUGH. AT THIS POINT...THE BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS LOOKS TO BE FROM LATE THURSDAY INTO EARLY
FRIDAY WITH THE APPROACH AND PASSAGE OF A COLD FRONT. RAIN CHANCES
SHOULD BE ON THE DECREASE FROM WEST OF EAST LATE FRIDAY AS THE COLD
FRONT BEGINS TO SHIFT EAST OF THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1206 PM CDT SAT AUG 11 2012

WITH THE EXCEPTION OF THE POSSIBILITY OF MVFR FOG AT KCGI FROM
09-12Z...VFR CONDITIONS SHOULD PREVAIL AT ALL SITES THROUGH THE
PERIOD. NORTHERLY WINDS AOB 10 KTS WILL BECOME CALM AFT 00Z...
THEN PICK UP OUT OF THE SOUTH SOUTHWEST AOB 10 KTS AFT 15Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...CW
Hazardous weather outlook, Aug 11, 2:48 AM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
348 AM CDT SAT AUG 11 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
348 AM CDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LOW HUMIDITY AND DRY FUELS WILL CREATE AN ELEVATED FIRE DANGER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW HUMIDITY AND DRY FUELS WILL CREATE AN ELEVATED FIRE DANGER SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.

ANOTHER CHANCE OF STORMS IS FORECAST WEDNESDAY NIGHT THROUGH
FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED MONDAY...STAY TUNED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lyon

When
August 11, 1:00 PM CST to 10:00 PM CST
Where
Lyon forecast zone
Reported by
Newspaper
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402759.